TEENAGERS EXPERIENCING MORE ANXIETY & DEPRESSION

 

13/07/2014

Anxiety and depression in teens on the increase?

According to an article by Amy Corderoy, in The Age newspaper Saturday July 12, 201,  a review of 19 studies in 12 countries has found that  more teenagers are getting anxiety and depression than they did approximately ten years ago.

 

A child and adolescent psychiatrist, Dr Bor, who is based at the University of Queensland, and Mater Research at Mater Hospital, says that more girls  are experiencing depression and anxiety than boys, but there  has been a increase in the incidence of depression and anxiety for both sexes.

The studies found that 30-50% of teenage girls were experiencing symptoms of anxiety and depression.

 

Dr Bor attributes the decline in teenagers mental health in the last decade or so to increasing stress at school, changes in people’s value systems, young people becoming more narcissistic, and more time being spent on the internet or other screens.

Acting Beyond Blue chief executive Dr. Brian Graetz is reported to have said that parents should endeavour to impart stress management skills to their children  from an early age.

 

I agree with this suggestion. Parents need to model regular exercise to their children. 30 minutes of exercise 5 times a week. They are also advised to guide their children to avoid caffeinated drinks, illicit drugs and excessive alcohol consumption. As always parents need to  give their children a very clear message of unconditional love. Many teenagers have high expectations of themselves re school and university and they don’t need added parental pressure to perform.

 

Parents need to know that they can access Medicare rebates for psychological treatment for their children and teenagers if they get a mental health care plan from their GP. This will entitle their child or adolescent to a medicare rebate for  10  psychology sessions per year.

1 Comment

  1. I agree this article….At what time,I should take the exercise a day…..If i change the time to take a exercise……is there any side affects…..

leave a reply